Added: Dietrich Ryman - Date: 08.11.2021 02:33 - Views: 37155 - Clicks: 1992
After the advent of effective antiretroviral treatment, weight gain was often a of a return to health. But today, excessive weight gain is a more common problem. One study found that more than half of HIV-positive people on long-term treatment struggle with overweight or obesity. People with HIV may experience different types of weight gain. One type, known as lipohypertrophy part of lipodystrophy syndromeinvolves the buildup of visceral fat deep within the abdomen, resulting in a hard belly. Today, lipodystrophy is most often seen among people who have lived with HIV for a long time and used older antiretrovirals.
The more common generalized weight gain—seen in HIV-positive and HIV-negative people alike—involves an increase in both internal abdominal fat and subcutaneous fat beneath the skin, often around the belly, hips and thighs. Some people gain lean muscle mass as well. In part, generalized weight gain among people with well-controlled HIV reflects the fact that HIV-positive people have the same lifestyle risk factors as the HIV-negative population, including an unhealthy diet and inadequate physical activity. But unexpected weight gain among people starting antiretrovirals—often several pounds in a short period—appears to be a different problem, and it may have little connection to how much people eat or exercise.
Excess body weight, and especially visceral fat gain, are linked to a host of health problems, ranging from cardiovascular disease to cognitive impairment. Thus, managing weight gain has become a key focus in the HIV field. After the advent of effective HIV treatment in the mids, lipohypertrophy was initially blamed on early protease inhibitors, some of which can cause metabolic abnormalities that contribute to fat gain. But it soon became clear that this was not the whole story.
A more recent analysis of over 8, HIV-positive Kaiser Permanente members who began treatment after found that while people with HIV were less likely than their HIV-negative counterparts to be overweight or obese at the start of the study, they gained weight faster—0.
More Does hiv make you gain weight weight gain among people with HIV is a concern because it will likely worsen health conditions, such as cardiovascular disease, that are already more common among those living with the virus, according to Michael Silverberg, PhD, MPH, of Kaiser Permanente Northern California. Weight gain can occur after starting any class of antiretroviral drugs, but some of the newest highly potent and easily tolerated meds are the most common culprits.
The late-stage clinical trials that led to the approval of modern antiretrovirals did not report weight gain as a side effect. However, many of these studies did not systematically record weight, BMI or the presence of overweight or obesity at baseline and after treatment initiation. This started to change after the new drugs came into widespread use.
Soon thereafter, reports of excess weight among people starting integrase inhibitors began to snowball, and today, weight gain is a major topic at HIV conferences. Along with integrase inhibitors, the newer tenofovir alafenamide TAF is more often associated with weight gain than the older tenofovir disoproxil fumarate TDF.
Combining drugs that promote weight gain can have an additive effect: Dolutegravir plus TAF has been linked to the biggest gains. Another study by Koethe and colleagues pooled data from more than 5, people who started treatment in eight large clinical trials sponsored by Gilead Sciences between and They found that weight gain was greater in more recent studies and in those that tested newer regimens.
Overall, the average gain was just over 4 pounds. But when broken down by specific drug class, those who started on integrase inhibitors gained about 7 pounds compared with about 4 pounds for those who used either non-nucleoside reverse transcriptase inhibitors NNRTIs or protease inhibitors. Among the integrase inhibitors, the average gain was about 9 pounds with dolutegravir or bictegravir versus 6 pounds with elvitegravir. Among those who started NNRTIs, the average gain was nearly 7 pounds with rilpivirine continued on 7 versus 4 pounds with efavirenz.
A larger NA-ACCORD analysis of nearly 23, people starting first-line treatment found that those who used integrase inhibitors or protease inhibitors gained an average of about 12 pounds after five years on treatment, compared with about 8 pounds for those who started NNRTIs.
Here, too, those who started dolutegravir saw the greatest gains: nearly 16 pounds on average. Like people starting treatment for the first time, those who switch regimens may also gain weight. Those who switched from TDF to TAF without changing their other meds gained an average of about 5 pounds during the ensuing nine months, regardless of the other drugs in their regimen.
But those who also switched to an integrase inhibitor gained Does hiv make you gain weight to twice as much. There is not much data yet about weight gain associated with the experimental long-acting integrase inhibitor cabotegravir, which is given by injection every month or two instead of taken as a daily pill. But so far, studies have not reported major weight changes. Not everyone is equally prone to weight gain after starting or switching antiretrovirals.
People who start treatment with a lower CD4 T-cell count or higher viral load are more likely to gain weight. In fact, in the eight-trial analysis, a lower pretreatment CD4 count was the strongest risk factor. Older people are more likely to develop lipodystrophy, and some research suggests they are at greater risk for generalized weight gain as well, although study have been mixed. But even adolescents starting treatment with dolutegravir have experienced unusual weight gain.
Perhaps most strikingly, women tend to put on more pounds than men, as do Black people compared with white people—meaning Black women with HIV are particularly susceptible to weight gain. Studies of mostly white men appear to have underestimated the problem of treatment-associated weight gain, highlighting the importance of greater diversity in clinical trials. Two years after they started treatment, men gained an average of about 3 pounds on a regimen containing efavirenz plus TDF, 8 pounds on dolutegravir plus TDF and 11 pounds on dolutegravir plus TAF.
Among women, the corresponding gains were about 7, 10 and 18 pounds. A smaller subset of participants followed for nearly three years saw continued weight gain, reaching 16 pounds for men and 27 pounds for women taking dolutegravir plus TAF. The causes of weight gain among people living with HIV are still not fully understood, but they appear to involve a complex interplay of the effects of the virus and its treatment on immune function, inflammation and metabolism. People with advanced immune suppression and opportunistic illnesses often gain weight as they return to health after starting treatment.
HIV infection increases metabolic demands, and stopping viral replication reduces energy expenditure—leading to weight gain if food intake stays the same. Some experts think the seesaw effect as HIV depletes the immune system and antiretrovirals restore immune function may trigger fat gain. Treatment also limits the detrimental effects of HIV on fat cells and prevents opportunistic infections that cause diarrhea, a major cause of weight loss. Plus, people who feel better tend to eat more. But this return-to-health effect does not fully explain treatment-associated weight gain, which occurs even among people who start treatment early and those who switch to newer antiretrovirals with a fully suppressed viral load and a normal CD4 count.
One small study found that people starting treatment gained weight despite no changes in appetite, eating habits, calorie consumption or metabolic rate. Newer meds are less likely to cause side effects that lead to weight loss, such as nausea, diarrhea and reduced appetite, but this is also not an adequate explanation. Even with effective treatment, chronic HIV infection triggers ongoing immune activation and inflammation, which promotes fat accumulation.
In a study of people who gained weight after starting treatment, those who had biomarkers indicating a high level of immune activation were more likely to gain weight—an effect that was most pronounced among women. Studying HIV-negative people who take antiretrovirals for pre-exposure prophylaxis PrEP can help tease out the return-to-health effect. Several mechanisms have been proposed to explain why integrase inhibitors, in particular, lead to weight gain.
Some studies suggest this class of drugs may damage fat cells, interfere with hormones produced by fat tissue and promote insulin resistance. In summary, much remains to be learned, and weight gain will continue to be an active area of HIV research. What is the mechanism of it? Will the weight gain reverse over time?
There are many unanswered questions. You have been inactive for 60 minutes and will be logged out in. Any updates not saved will be lost. Home Basics. Copy Link. Share Comments Print. What Do We Know? Who Is at Risk? The Discussion. Stay Logged In?
Continue Log out.Does hiv make you gain weight
email: [email protected] - phone:(944) 614-2932 x 6388
A Practical Guide to HIV Drug Side Effects